Pennsylvania, 2022

Flash Flood in Pennsylvania, June 26, 2022

June 26, 2022 · NWS PBZ · 1 event in 1 county or zone

A broken line of thunderstorms moved across this area of the Ohio Valley just ahead of an approaching cold front. While thunderstorms were generally moving fast enough to avoid flooding issues, some locations received multiple rounds of heavy rainfall as multiple convective segments moved across, and in some instances trained across the same area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A broken line of thunderstorms moved across this area of the Ohio Valley just ahead of an approaching cold front. While thunderstorms were generally moving fast enough to avoid flooding issues, some locations received multiple rounds of heavy rainfall as multiple convective segments moved across, and in some instances trained across the same area. This led to isolated flash flooding in Ohio and Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 26, 7:40 PM EST, 45 minutes earlier.

Area forecast discussion, Jun 26, 7:40 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
840 PM EDT Sun Jun 26 2022

.SYNOPSIS...
Showers and storms will end tonight with the passage of a cold
front. Cool and dry weather will then prevail to start the work
week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Frontal boundary is now in the general vicinity of a CLE/CMH
line. Storms out ahead have organized in lines as cold pools
merge, and these lines will work their way across the CWA
through midnight. While the storms have had 1000-2000 J/kg of
MLCAPE to work with this afternoon, strong wind has been hard to
come by from these storms as overall flow and DCAPE remain low.
The storms remain efficient rainfall producers though, with the
1.8 inch PWAT value on the 00Z PBZ sounding evidence of the
deep moisture in place. In particular, portions of Mercer and
Noble Counties have received between 1 and 2 inches of rain due
to short periods of training storms. The threat of heavy rain
and perhaps flooding will linger for a few more hours this
evening, although storm motion should be sufficient to prevent
issues in most cases.

Will continue with relatively high PoPs for showers and storms
through the evening as the front approaches and crosses. Shower
coverage will decrease from the west this evening and
eventually clear out of northern West Virginia by morning after
cool, dry northwest flow comes in after FROPA. Lower
temperature and dewpoint will be noticeable in some areas by
sunrise.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
Very pleasant weather is expected on Monday and Tuesday as dry
northwest flow prevails behind the departing trough and cold
front. Highs both days will be in the 70s, about 5 degrees below
climatological values. Lows will also be cool, with temps
dropping into the 50s at night... though some typically cooler
spots may very well descend into the 40s on Tuesday night.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Sfc high pressure is expected to remain across the region as
the upper flow becomes more zonal by mid to late week. This
should result in continued dry weather, with a warming trend.

Precipitation chances increase by late week and into the
weekend as warm, humid air returns to the Upper Ohio Valley.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
Broken lines of thunderstorms ahead of an approaching cold
front will work their way across the area through midnight. Have
timed two-hour windows of likely greatest impact in the TAFs,
although some recent weakening of the storms may not allow the
depicted IFR conditions to be realized in a couple of cases.
Visibility-restrictive heavy rain and lightning are the main
impacts of the storms. The threat of thunder should largely end
at all terminals by midnight, although MVFR ceilings and a few
showers may remain possible through and just after FROPA.

Behind the front, cool and dry advection on W, then NW flow will
break clouds overnight, leading to a return of VFR conditions.
Expect fog to be prevented by the dry advection and the still-
mixed boundary layer. Past sunrise, a pleasant VFR day is
forecast, with a northwest breeze gusting to around 15 knots at
times by midday.

.Outlook...
VFR is expected to prevail through mid-week under high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 26, 8:17 PM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
917 PM EDT Sun Jun 26 2022

OHZ068-069-PAZ009-014>016-020>023-029-031-073>076-WVZ003-004-012-021-
509>514-280130-
Noble-Monroe-Forest-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
917 PM EDT Sun Jun 26 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.
Heavy downpours from slow-moving or repeated thunderstorms that
could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-PAZ007-008-013-WVZ001-002-280130-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Mercer-Venango-Lawrence-Hancock-Brooke-
917 PM EDT Sun Jun 26 2022

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 26, 5:13 PM EST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
613 PM EDT Sun Jun 26 2022

PAZ007-262245-
Mercer PA-
613 PM EDT Sun Jun 26 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MERCER COUNTY THROUGH
645 PM EDT...

At 612 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greenville, or 12 miles northeast of Sharpsville, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Stoneboro, Sandy Lake, Jamestown, Fredonia, New Lebanon,
Sheakleyville, and Maurice K Goddard State Park.

This includes Interstate 79 in Pennsylvania between mile markers 125
and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4129 8000 4131 8047 4149 8050 4148 8013
      4149 8012 4149 8000
TIME...MOT...LOC 2212Z 265DEG 20KT 4141 8035

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RACKLEY

The radar

The Pittsburgh radar (KPBZ), 30 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Beaver

When
June 26, 8:25 PM EST to 10:25 PM EST
Where
Beaver County, 1.2 mi W of West Mayfield to 1.49 mi W of Beaver Falls
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.780, -80.353

A local call center reported numerous basements flooded in Beaver County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041948.